# SDR 4P1A2017021500001

- Difficulty date: February 15, 2017
- Submitted: February 23, 2017
- Operation: General aviation
- Aircraft: N120KQ
- Make and model: Quest KODIAK 100
- Aircraft serial: 1000120
- Aircraft time: 403 hours, 634 cycles
- Engine: Pwa PT6A34
- Engine time: 403 hours, 634 cycles
- Propeller: Hartzl HCE4N3
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Battery Cable
- Part number: PB001
- Condition: Chafed
- Location: Master
- Part time: 403 hours, 634 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: B, J
- Precautionary procedure: H, A

## Discrepancy

PILOT REPORTED THAT THE ALTERNATOR FAIL LIGHT CAME ON BUT THE ALTERNATOR CONTINUED TO WORK. WHEN THE AIRCRAFT RETURNED TO HOME BASE, REPLACED THE ALTERNATOR CONTROL UNIT. ON THE RETURN TO SERVICE FLIGHT THE ALTERNATOR FAIL LIGHT CAME ON AGAIN. DECIDED TO REPLACE THE ALTERNATOR AND THE PARTS WERE REMOVED TO GET TO THE ALTERNATOR, FOUND THAT THE LEFT BATTERY POSITIVE CABLE HAD COME IN CONTACT WITH THE AIR CONDITIONING COMPRESSOR MOUNTED ON THE ACCESSORY GEAR BOX OF THE ENGINE. THE CABLE WORE THRU AND ARCHED ON THE CLUTCH AND PULLEY FOR THE AIR CONDITIONING COMPRESSOR. THIS CAUSED ELECTRICAL DISCHARGE DAMAGE (EDD) TO THE GEARS IN THE ACCESSORY GEAR BOX. THE ELECTRICITY TRAVELED THROUGH THE A/C COMPRESSOR TO THE MOUNT AND THEN THRU THE DRIVE SHAFT INTO THE GEARS.  THE ENGINE HAS BEEN REMOVED AND SENT OUT FOR TEARDOWN AND REPAIR.
